Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 17, 2004, 10:22 PM CST for Liberty County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2004, 10:22 PM CST (04:22 UTC)
- Expired
- Jan 17, 2004, 11:00 PM CST
- In force
- 38 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Liberty County, TX
The radar
The Houston radar (KHGX), 90 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
868 WUUS54 KHGX 180422 SVRHOU TXC291-180500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1021 PM CST SAT JAN 17 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIBERTY COUNTY IN SOUTHEAST TEXAS * UNTIL 1100 PM CST * AT 1013 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 7 MILES SOUTH OF TARKINGTON PRAIRIE...OR ABOUT 11 MILES SOUTHEAST OF CLEVELAND... AND MOVING EAST AT 30 MPH. ANOTHER STRONG STORM WAS OVER NORTHERN LIBERTY COUNTY 10 MILES EAST OF CLEVELAND. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... TARKINGTON PRAIRIE KENEFICK MOSS HILL HARDIN RYE ROMAYOR HAIL TO NICKEL SIZE IS LIKELY WITH THESE STORMS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A BUILDING. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3037 9511 3007 9506 3006 9462 3047 9476 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 9:20 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jan 17, 9:20 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 920 PM CST SAT JAN 17 2004 .DISCUSSION... KIND OF A BUSY NIGHT TONIGHT ACROSS THE AREA. PREFRONTAL TROF (OR DRYLINE) LOCATED FROM NEAR CROCKETT TO KATY TO PALACIOS AT 03Z. STORMS HAVE BEEN QUITE PERSISTENT THIS EVENING IN A NARROW WEDGE OF UNSTABLE AIR ALONG THIS BOUNDARY. MOST OF THE STORMS TONIGHT HAVE BEEN HAIL PRODUCERS GIVEN THE VERY LOW WET BULB ZERO HEIGHTS. HOWEVER...THE HAIL THREAT SHOULD BE WINDING DOWN AT THIS POINT. SURFACE OBS SHOW GUSTY NORTHWEST WINDS AND MSAS ANALYSIS SHOWS GOOD PRESSURE RISES OUT TO OUR WEST. THINK THE PREFRONTAL TROF WILL MAKE IT THROUGH HOUSTON BY MIDNIGHT AND OFF THE COAST BY ABOUT 3 AM...SIMILAR TO GFS TIMING. WILL MAINTAIN 20-30 POPS EASTERN HALF FOR TSRA UNTIL MIDNIGHT...THEN KEEP LOW POPS OVERNIGHT FOR POSSIBILITY OF ADDITIONAL -SHRA. FOG ALREADY DEVELOPING OVER THE EASTERN HALF OF THE AREA GIVEN HIGH DEWPOINTS AND WET GROUND CONDITIONS. FOG...LOCALLY DENSE...WILL CONTINUE UNTIL THE TROF PASSES THROUGH OVERNIGHT. GIVEN THE SHORT TIME FRAME...WILL PROBABLY LIMIT MENTION OF FOG TO THE COASTAL COUNTIES. && .MARINE... WILL MAKE MINOR TEMPORAL CHANGES TO THE FORECAST GIVEN PASSAGE OF BOUNDARY LATER TONIGHT. WILL UP SEAS A BIT AS WELL. && .HGX WATCHES/WARNINGS/ADVISORIES... SCEC 20-60 NM WATERS. && .PRELIMINARY TEMPS/POPS... COLLEGE STATION (CLL) 46 53 34 56 31/ 30 30 20 00 HOUSTON (IAH) 51 56 37 57 34/ 20 30 20 00 GALVESTON (GLS) 54 59 44 55 40/ 20 20 20 00 && 35/43/31
Hazardous weather outlook, Jan 17, 5:05 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 505 PM CST SAT JAN 17 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 505 PM CST SAT JAN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHEAST TEXAS THIS EVENING AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL BEING THE PRIMARY THREAT. THE STORMS ARE EXPECTED TO DIMINISH BY MID EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 6:12 PM CST | Severe Thunderstorm Warning | HGX | Madison | 48 min |
| Jan 17, 7:12 PM CST | Severe Thunderstorm Warning | HGX | Grimes, Montgomery | 48 min |
| Jan 17, 8:43 PM CST | Severe Thunderstorm Warning | HGX | Montgomery | 32 min |
| Jan 17, 9:39 PM CST | Severe Thunderstorm Warning | HGX | Liberty, Montgomery | 36 min |
| Jan 17, 9:52 PM CST | Severe Thunderstorm Warning | HGX | Trinity | 23 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.